Alabama, 2005Strong Wind in Alabama, April 11 to 12, 2005
April 11 to 12, 2005 · NWS BMX · 5 events in 5 counties and zones
A strong wake low or gravity wave moved across central Alabama during the overnight hours. This feature occurred toward the very tail end of a rain area and continued after the rain had ended in most locations.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong wake low or gravity wave moved across central Alabama during the overnight hours. This feature occurred toward the very tail end of a rain area and continued after the rain had ended in most locations. This feature moved rather slow and allowed the gusty winds to last for a few hours. Gusty winds up to 30 miles an hour accompanied the feature across western Alabama and intensified just after midnight local time. As the feature moved along and south of Interstate 20 and east of Interstate 65, the highest wind gusts were estimated around 50 miles an hour. Several trees and power lines were blown down in each of the counties listed, but most of the counties across central Alabama experienced wind gusts at least 30 miles an hour. The most significant damage occurred in Talladega, Coosa, and Elmore Counties. Some of the fallen trees landed on homes and caused additional damage. The fallen trees and branches produced power outages in several locations. Here are some peak measured wind gusts in miles an hour and time observed: Birmingham 40 1148 PM CST Calera 35 1149 PM CST Gadsden 32 1235 AM CST Anniston 35 348 AM CST Alexander City 46 320 AM CST Montgomery 47 252 AM CST
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 11, 8:55 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 11, 8:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
955 PM CDT MON APR 11 2005
.UPDATE...MESOSCALE DISCUSSION...
DRY AND STABLE AIR REMAINS AT THE LOW LEVELS ACROSS MUCH OF CENTRAL
ALABAMA...AND THE MID AND UPPER LEVEL SUPPORT FOR STRONG OR SEVERE
THUNDERSTORMS CONTINUES TO ERODE OVER THE BULK OF THE AREA. SINCE
LAST UPDATE...SPC HAS RETRACTED THE AREA OF SLIGHT RISK NEARLY OUT
OF THE FORECAST AREA...ONLY TOUCHING OUR EXTREME SOUTHWESTERN
COUNTIES. CURRENT RADAR AND SATELLITE TRENDS...SURFACE
ANALYSIS...AND SEVERE WEATHER PARAMETER ANALYSIS ALL AGREE...THE
THREAT FOR SEVERE WEATHER OVER ALL BUT THE SOUTHWEST PORTION OF THE
FORECAST AREA IS PRETTY MUCH OVER FOR NOW.
LOOKING AT THE LATEST ETA OUTPUT...SOME INDICATION MID AND UPPER
LEVEL JET STRUCTURE TRIES TO IMPROVE TOWARDS 12Z...WHICH IS ABOUT
THE TIME THE FRONT SHOULD BE ALONG OR JUST WEST OF I-65. SOME
REDEVELOPMENT OR RELATIVELY MINOR REINTENSIFICATION OF STORMS STORMS
IS POSSIBLE...AND WILL BE TRACKED DURING THE OVERNIGHT HOURS.
FOR THE NEXT 3 TO 6 HOURS...EXPECT SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS TO GRADUALLY SPREAD EASTWARD (BUT NOTE THAT RAIN
WASNT REACHING THE GROUND FOR QUITE A TIME IN THE DRY AIR AT
TCL...NOT UNTIL 30-35 DB RETURNS WERE OVERHEAD)...WITH LIGHT TO
MODERATE RAINFALL ASSOCIATED. THE HEAVIEST RAINFALL AND STRONGEST
STORMS WILL BE IN SOUTHWESTERN COUNTIES.
PRODUCTS AND GRIDS HAVE BEEN UPDATED TO REFLECT THE ABOVE REASONING.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
81/DE BLOCK
Hazardous weather outlook, Apr 11, 8:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 PM CDT MON APR 11 2005
ALZ011>015-017>050-121230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
900 PM CDT MON APR 11 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(TONIGHT).
A STRONG STORM SYSTEM CONTINUES TO TRACK ACROSS THE LOWER
MISSISSIPPI VALLEY. AS THE ASSOCIATED COLD FRONT PUSHES EASTWARD...
SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL SPREAD
INTO CENTRAL ALABAMA. FOR THE REMAINDER OF THE NIGHT...SHOWERS AND
THUNDERSTORMS WILL GRADUALLY BE ON THE INCREASE FROM WEST TO EAST.
FORTUNATELY FOR MUCH OF THE FORECAST AREA...THE MOIST AND UNSTABLE
AIR HAS NOT COME AS FAR NORTH AS PREVIOUSLY EXPECTED...AND THE UPPER
LEVEL FORCING NEEDED FOR STRONG THUNDERSTORM DEVELOPMENT HAS SHIFTED
SOUTH.
AT THIS TIME...IT APPEARS THAT ANY CHANCES FOR STRONG TO SEVERE
THUNDERSTORMS FOR THE REMAINDER OF THE NIGHT WILL BE LIMITED TO THE
EXTREME SOUTHWESTERN PORTIONS OF THE FORECAST AREA...WELL AFTER
MIDNIGHT AND TOWARD MORNING. THE AREA OF SLIGHT RISK OF SEVERE
THUNDERSTORMS HAS BEEN REDUCED TO GREENE...HALE...SUMTER...PERRY...
DALLAS...LOWNDES AND MARENGO COUNTIES.
.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).
A FEW SHOWERS AND ISOLATED THUNDERSTORMS COULD LINGER DURING
THE EARLY MORNING HOURS OF TUESDAY...HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED LATE TONIGHT...MAINLY IN SOUTHWESTERN PORTIONS OF THE
FORECAST AREA.
Strong Wind, Jefferson
- When
- April 11, 11:00 PM CST to April 12, 1:00 AM CST
- Where
- Jefferson forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Strong Wind, Shelby
- When
- April 11, 11:00 PM CST to April 12, 1:00 AM CST
- Where
- Shelby forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Strong Wind, Etowah
- When
- April 11, 11:30 PM CST to April 12, 1:30 AM CST
- Where
- Etowah forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Strong Wind, Calhoun
- When
- April 12, 3:00 AM CST to 5:00 AM CST
- Where
- Calhoun forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Strong Wind, Tallapoosa
- When
- April 12, 3:00 AM CST to 5:00 AM CST
- Where
- Tallapoosa forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, April 11, 20051 death · $767,000 · 1.75 in hail · 29 events
- Hail and Heavy Rain in Kansas, April 11, 2005$465,000 · 1.75 in hail · 5 events
- Damaging Wind in Alabama, April 11, 2005$150,000 · 75 kt wind · 1 event
- Lightning Strike in Louisiana, April 11, 2005$125,000 · 1 event
- Hail and Damaging Wind in Louisiana, April 11, 2005$80,000 · 70 kt wind · 2 events
- Damaging Wind in Texas, April 11, 2005$40,000 · 58 kt wind · 1 event
- Hail in Kansas, April 11, 20051 in hail · 11 events
- High Wind in Missouri, April 11, 2005$15,000 · 52 kt wind · 1 event
- Damaging Wind in Tennessee, April 11, 2005$15,000 · 55 kt wind · 1 event
- Heavy Snow in South Dakota, April 11, 20059 events
- Tornado and Hail in Arkansas, April 11, 2005F0 · 8 events
- Hail in Kansas, April 11, 20051 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447993, 5447994, 5447995, 5447996, 5447997.